Alert archive / North Carolina / River Flood Warnings in 2019
River Flood Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this river flood warning at Sep 5, 2019, 9:09 PM EDT for Duplin County, North Carolina. It took effect at Sep 6, 2019, 5:47 AM EDT. It was in force for 7 days.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2019, 9:09 PM EDT (01:09 UTC)
- In effect from
- Sep 6, 2019, 5:47 AM EDT
- Expired
- Sep 12, 2019, 9:04 PM EDT
- In force
- 7 days
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point N.E. Cape Fear River near Chinquapin (CHIN7). The gauge peaked at 15.36 ft at Sep 9, 2019, 8:00 PM EDT.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02108000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at Sep 5, 6:51 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 5, 6:51 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
651 PM EDT Thu Sep 5 2019
.SYNOPSIS...
Hurricane Dorian is forecast to track along the North Carolina
coast tonight and Friday morning. Significant impacts are
expected for much of eastern North Carolina tonight through
Friday morning, then slowly improving Friday afternoon and
evening. High pressure builds in over the weekend with dry
weather. A cool front drops into the region early next week with
next chance of showers or storms.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
7 PM update ...
SPC extended tornado watch until 7 AM Friday for much of
northeast NC. Will be monitoring convective line moving just
north of the radar over the next few hours. SPC meso analysis
shows highest 0-3 km CAPE just north of this convective line
along with 0-1km helicity up to 250. Thus favorable conditions
for rotating storms across northeast NC. Also flash flood threat
remains high given PWATs over 2 inches and another 12-18 hrs of
torrential downpours. Latest radar shows eyewall just south of
Wilmington NC. Latest observation from 41013/Frying Pan Shoals
has southeast wind 47 kt gusting to 68 kt.
Otherwise previous forecast on track, thus no major changes with
this update. Earlier discussion below.
===============================================================
As of 550 PM Wed...Center of Hurricane Dorian now about 85
miles SSW of Wilmington. Conditions will continue to
deteriorate through tonight with rainfall increasing in coverage
and intensity, while winds increase to Tropical Storm force by
early evening as Hurricane Dorian approaches from the south.
Tornado watches still up for all the area. Tornado threat will
continue through the overnight as instability and SRH ramp up
with approach of spiral outer rain bands. Flash Flood Watches
are in effect for the entire area for 6 to 12 inches of rain
with local amounts of 15+ inches possible. Additional Flash
Flood Warnings possible later tonight.
Water levels are starting to increase for areas adjacent to the
sounds and rivers.
Dangerous conditions are expected Eastern NC into Friday, with
damaging winds, life threatening storm surge, flash flooding and
isolated tornadoes as Dorian moves up the NC coast. While there
is still some uncertainty regarding the exact track of the
hurricane, there is potential for landfall across Eastern NC by
early Friday. The heaviest rains will fall tonight through the
day Friday as Dorian moves through or near E NC, leading to risk
of flash flooding with rain rates over 2"/hr.
Also based on the current track, the greatest threat for storm
surge would exist across the beaches south of Cape Lookout with
significant storm surge also expected across the southern
Pamlico Sound shorelines, including the soundside of the
OBX, Downeast Carteret Co, and the shores of the Neuse River.
Storm surge is likely to come up very quickly this evening and
tonight as winds increase.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
As of 550 PM Wed...Significant impacts expected to continue
across the area Friday into Friday night. Dorian will accelerate
away from the area Fri afternoon with rain and gusty winds
ending inland in the afternoon and NE sections by early evening.
Lows will be in the low to mid 70s and highs in the upper 70s
to 80 Fri.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thu...A flat upper ridge will build in over the
Southeast behind Dorian, as it tracks NE off the New England
coast. A sfc high will build in across the northern Mid-Atlantic
over the weekend, keeping conditions relatively dry with a
light N/NE wind. Another stronger high will build in across the
Northeast early next week, pushing a backdoor cold front into
E NC by Monday. This front will bring a return of sct showers or
storms esp Mon/Mon Night. Temps will be slightly above normal
through the long term. Highs mainly in the mid to upper 80s and
lows in the upper 60s inland to mid 70s across the coastal
waters.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /through Tonight/...
7 PM update ...
Heaviest rain, strongest wind and IFR/LIFR tonight into Friday
morning with gradual improvement after 15z Fri as Dorian pulls
away from NC. No major changes from previous TAFs. Earlier
discussion below.
===============================================================
Conditions will rapidly deteriorate at all terminals later this
evening as Dorian approaches. Look for tropical storm force
winds at area terminals with a chance for hurricane force.
Long Term /Friday through Monday/...
As of 1 PM Thursday...Hurricane Dorian is expected to track
along the Carolina coast through Friday. This would produce a
prolonged period of likely IFR ceilings, significant visibility
reductions in periods of heavy rainfall, and the potential for
significant LLWS along with strong surface winds through early
afternoon. Dorian is expected to move out of the area by Fri
evening with a return to VFR conditions over the weekend into
early next week.
&&
.MARINE...
Short Term /through Friday/...
As of 550 PM Thursday...Dangerous marine conditions expected as
winds continue to increase as Dorian approaches the waters.
Deteriorating conditions with very unsafe conditions for
mariners the next 24+ hrs as Hurricane Dorian moves across the
waters tonight into Friday. Tropical Storm force winds will
continue with Hurricane force winds expected tonight into
Friday with exceptionally large, dangerous seas in excess of 20
ft.
Long Term /Friday night through Monday/...
As of 310 AM Thu...Conditions will slowly improve as Dorian
departs the region by Friday night with winds diminishing to 10
to 20 kts. Winds expected to be below 15 kts over the weekend
into Mon. It will take a while for seas to subside as seas will
remain elevated espcly nrn tier thru the weekend. Seas of 6 to
9 ft nrn tier Sat morn wl subside to 5 to 7 ft late, seas over
far srn tier will drop to 2 to 4 ft Sat. Seas are finally
expected to subside below 6 ft nrn and central wtrs Sunday.
&&
.HYDROLOGY...
As of 550 PM Thu...Dry antecedent ground conditions in advance
of Hurricane Dorian will allow for additional storage for
excessive rainfall with the storm over the next few days. This
in combination with limited rainfall in the headwaters and a
respectable storm motion will have the effect of limiting the
extent and severity of river flooding. Have not modified
rainfall amounts notably, keeping the focus for the heaviest
rainfall just east of the Coastal Plain counties. Bumped up QPF
a bit for the coastal plains, as any shift westward in the track
of Dorian would bring heavy rains in the 6-10 inch range here.
The focus for any rain bands could easily produce greater than
2"/hr rain rates, and therefore biggest threat will be flash
flooding, heaviest rates overnight tonight into Friday morning.
&&
.TIDES/COASTAL FLOODING...
As of 310 AM Thu...Very rough surf and a high threat of rip
currents are expected through the weekend especially for the
central and northern beaches.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ045>047-080-081-092-094-193>196-198-
199-203>205.
Beach Hazards Statement through Friday evening for NCZ195-196-
199-203>205.
Flash Flood Watch through Friday afternoon for NCZ029-044-079-
090>092-198-199.
Storm Surge Warning for NCZ045>047-080-081-094-194>196-198-199-
203>205.
Tropical Storm Warning for NCZ029-044-079-090-091.
Flash Flood Watch through Friday evening for NCZ045>047-080-
081-094-193>196-203>205.
MARINE...Hurricane Warning for AMZ131-135>137-150-152-154-156-158-230-
231.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...JME/TL/MHX
LONG TERM...JME/TL/MHX
AVIATION...JME/CTC
MARINE...JME/CQD/TL
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 5, 6:34 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 634 PM EDT Thu Sep 5 2019 NCZ029-044-079-090-091-062245- Martin-Pitt-Greene-Duplin-Lenoir- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-094-194-062245- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Pamlico- Southern Craven- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ193-062245- Northern Craven- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ092-198-062245- Jones-Inland Onslow- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-203>205-062245- West Carteret-East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. Swell from Hurricane Dorian will continue into through weekend, bringing an increased rip current risk to area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-062245- Coastal Onslow- 634 PM EDT Thu Sep 5 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...TORNADO WATCH 637 IN EFFECT UNTIL 7 AM EDT FRIDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. Hurricane Dorian is forecast to move northeast along the North Carolina coast tonight into Friday. Significant impacts to eastern North Carolina are likely. Based on the current track and timing of Dorian, the greatest impacts will continue into Friday evening. Swell from Hurricane Dorian will continue into through weekend, bringing an increased rip current risk to area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 5, 7:20 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
720 PM EDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 1 SW BRIDGETON 35.11N 77.04W
09/05/2019 CRAVEN NC LAW ENFORCEMENT
MULTIPLE REPORTS OF TORNADO DAMAGE NEAR NEW
BERN CITY HALL. TIME ESTIMATED BY RADAR.
&&
MLLocal storm report, Sep 5, 9:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
908 PM EDT THU SEP 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 N RIVER BEND 35.08N 77.15W
09/05/2019 CRAVEN NC LAW ENFORCEMENT
FLOODING REPORTED ON THE FOLLOWING ROADS:
MULBERRY AND MASTERS COURT, STARBOARD DRIVE,
SEAFARERS COURT, PARTS OF CHANNEL RUN,
ASHLEY PLACE.
&&
MLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:12 PM EDT | River Flood Warning | MHX | Lenoir | 24 hr |
| Sep 5, 9:12 PM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 48 hr |
| Sep 5, 9:46 PM EDT | Special Marine Warning | MHX | 44 min | |
| Sep 5, 10:18 PM EDT | Flash Flood Warning | MHX | Duplin, Onslow | 8 hr |
| Sep 5, 10:42 PM EDT | Special Marine Warning | MHX | 48 min | |
| Sep 6, 12:31 AM EDT | Flash Flood Warning | MHX | Beaufort, Dare, Hyde, Martin, Tyrrell, Washington | 6 hr |
| Sep 6, 3:16 AM EDT | Flash Flood Warning | MHX | Carteret | 4 hr |
| Sep 6, 5:26 AM EDT | River Flood Warning | MHX | Jones | 14 hr |
| Sep 6, 5:46 AM EDT | River Flood Warning | MHX | Craven | 14 hr |
| Sep 6, 9:04 AM EDT | Flash Flood Warning | MHX | Dare, Hyde | 3 hr |
| Sep 6, 1:57 PM EDT | Small Craft Advisory | MHX | 33 hr | |
| Sep 6, 7:36 PM EDT | River Flood Warning | MHX | Onslow | 42 hr |
Nearby
River Flood Warnings in North Carolina, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.